Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 261, NWS Birmingham, AL

May 16, 2003Walker County, Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 16, 2003, 1:35 PM CDT for Walker County, Winston County, Alabama. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 1:35 PM CDT (18:35 UTC)
Expired
May 16, 2003, 2:30 PM CDT
In force
55 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Walker County, AL, Winston County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 1:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 161835
SVRBHM
ALC127-133-161930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WALKER COUNTY IN ALABAMA
  WINSTON COUNTY IN NORTHWEST ALABAMA

* UNTIL 230 PM CDT

* AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ELDRIDGE...MOVING EAST AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ADDISON...
ARLEY...CARBON HILL...CURRY...DOUBLE SPRINGS...GRAYSON...
HALEYVILLE...JASPER...LYNN...NATURAL BRIDGE...NAUVOO AND POPLAR
SPRINGS.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3431 8763 3389 8764 3388 8752 3372 8751
          3384 8712 3433 8714

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 9:52 AM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 16, 9:52 AM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
952 AM CDT FRI MAY 16 2003

DENSE FOG ADVISORY OVER SE AREAS WILL BE ALLOWED TO EXPIRE AT 10 AM.

LOW CLOUDS STILL BLANKETED MUCH OF THE AREA AS OF 930 AM...ALTHOUGH
A FEW BREAKS WERE DETECTED...MAINLY OVER WESTERN AREAS BY SATELLITE.
VISIBILITIES HAVE RISEN NICELY AS WELL.

REST OF FORECAST LOOKS GOOD FOR NOW.  PAYING CLOSE ATTENTION TO
LARGE COMPLEX OF THUNDERSTORMS OVER MID MISSISSIPPI VALLEY.  MOST
OF THIS COMPLEX SHOULD STAY NORTH OF AREA...BUT MAY HAVE TO LOOK
OUT FOR SOME STRONG STORMS DEVELOPING OVER NORTHERN PARTS OF AREA
THIS AFTERNOON.

.BHM...DENSE FOG ADVISORY ZONES 41>50 UNTIL 10 AM.

MBS/91
Hazardous weather outlook, May 16, 1:23 PM CDT, 12 minutes before
ALZ011>015-017>050-162000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS
THE NORTHERN PART OF THE AREA...MAINLY NORTH OF A TUSCALOOSA TO
ANNISTON LINE THIS AFTERNOON.  DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH THE STRONGEST THUNDERSTORMS.  BRIEF HEAVY RAINFALL IS
POSSIBLE AS THE THUNDERSTORMS MOVE THROUGH.  SOME LOCATIONS THAT
RECEIVED TORRENTIAL RAINFALL LAST WEEK MAY SEE CONDITIONS AGGRAVATED
BY THIS ADDITIONAL RAINFALL.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE ON SATURDAY NIGHT AND SUNDAY AS A LOW PRESSURE SYSTEM
MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED
THIS AFTERNOON AND EVENING FOR AREAS NORTH OF A TUSCALOOSA TO
ANNISTON LINE.  THEY MAY BE REQUIRED ACROSS THE ENTIRE AREA SATURDAY
NIGHT INTO SUNDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:15 PM CDTTornado WarningBMXMarion30 min
May 16, 1:45 PM CDTSevere Thunderstorm WarningBMXMarion30 min
May 16, 2:15 PM CDTSevere Thunderstorm WarningBMXLamar, Marion60 min
May 16, 2:46 PM CDTSevere Thunderstorm WarningBMXWalker59 min
May 16, 2:49 PM CDTSevere Thunderstorm WarningBMXEtowah21 min
May 16, 2:54 PM CDTTornado WarningBMXWalker51 min
May 16, 3:17 PM CDTSevere Thunderstorm WarningBMXFayette58 min
May 16, 3:46 PM CDTSevere Thunderstorm WarningBMXWalker59 min
May 16, 3:55 PM CDTSevere Thunderstorm WarningBMXJefferson65 min
May 16, 4:51 PM CDTSevere Thunderstorm WarningBMXSt. Clair54 min
May 16, 4:59 PM CDTFlash Flood WarningBMXJefferson4 hr
May 16, 5:00 PM CDTSevere Thunderstorm WarningBMXJefferson30 min
May 16, 5:09 PM CDTSevere Thunderstorm WarningBMXTalladega51 min
May 16, 5:23 PM CDTSevere Thunderstorm WarningBMXShelby37 min
May 16, 5:49 PM CDTSevere Thunderstorm WarningBMXCoosa41 min
May 16, 5:51 PM CDTSevere Thunderstorm WarningBMXTalladega9 min
May 16, 5:57 PM CDTSevere Thunderstorm WarningBMXShelby33 min
May 16, 5:59 PM CDTSevere Thunderstorm WarningBMXTalladega46 min
May 16, 6:02 PM CDTFlash Flood WarningBMXTalladega3 hr
May 16, 6:05 PM CDTSevere Thunderstorm WarningBMXClay25 min
May 16, 6:29 PM CDTSevere Thunderstorm WarningBMXCoosa31 min
May 16, 6:32 PM CDTSevere Thunderstorm WarningBMXTallapoosa58 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.